Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 61, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 25, 2018, 6:18 PM CDT for Barbour County, Bullock County, Russell County, Alabama. It was in force for 12 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2018, 6:18 PM CDT (23:18 UTC)
- Expired
- Jun 25, 2018, 6:30 PM CDT
- In force
- 12 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barbour County, AL, Bullock County, AL, Russell County, AL
The radar
The Maxwell AFB radar (KMXX), 54 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 6:20 PM CDT | TSTM WND DMG | 3 Se Sehoy Lake, AL | A FEW TREES REPORTED DOWN WITH POWER OUTAGES IN THE LOCAL AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1416 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
650
WUUS54 KBMX 252318
SVRBMX
ALC005-011-113-252345-
/O.NEW.KBMX.SV.W.0061.180625T2318Z-180625T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
618 PM CDT MON JUN 25 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northeastern Bullock County in southeastern Alabama...
North central Barbour County in southeastern Alabama...
Southwestern Russell County in southeastern Alabama...
* Until 645 PM CDT.
* At 617 PM CDT, a severe thunderstorm was located near Guerryton, or
near Hurtsboro, moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hurtsboro, Midway, Guerryton, Comer, Spring Hill and Three Notch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3213 8523 3200 8540 3215 8560 3224 8551
3223 8544 3224 8543 3224 8542
TIME...MOT...LOC 2317Z 313DEG 17KT 3218 8547
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
853
WWUS54 KBMX 252330
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
630 PM CDT MON JUN 25 2018
ALC005-011-113-252340-
/O.CAN.KBMX.SV.W.0061.000000T0000Z-180625T2345Z/
Bullock AL-Barbour AL-Russell AL-
630 PM CDT MON JUN 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BULLOCK...NORTH
CENTRAL BARBOUR AND SOUTHWESTERN RUSSELL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this cluster of thunderstorms.
LAT...LON 3213 8523 3200 8540 3215 8560 3224 8551
3223 8544 3224 8543 3224 8542
TIME...MOT...LOC 2327Z 313DEG 17KT 3214 8542
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:39 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 25, 3:39 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 339 PM CDT Mon Jun 25 2018 .SHORT TERM... Through Tonight. Scattered to numerous showers and storms will continue this afternoon across portions of north and northeast Central Alabama. Isolated coverage is ongoing across the southeast. Activity has a easterly movement component, and expect coverage to build toward the southeast over the next couple hours as an outflow boundary moves into an area that has seen relatively little activity. Microburst potential is high to very high today, and any stronger storms will produce strong wind gusts. Frequent lighting, small hail and torrential rainfall is also expected. This activity will gradually diminish with loss of daytime heating, with the focus near and south of the I-85 corridor after 00Z. Skies are expected to clear with overnight lows in the low to mid 70s. Only adjustment to the forecast for Tuesday was to increase PoPs during the afternoon hours. The pattern will be similar to today's and based on the coverage this afternoon, scattered coverage can be expected areawide with the best chances across the east and southeast. A Heat Advisory will again be needed for much of the area tomorrow. 14 .LONG TERM... Tuesday through Monday. Hot and humid weather will be the main story through the extended forecast. Ridging remains in place across the Southeast US on Tuesday as a trough moves through the Upper Midwest and into the Great Lakes Region. The best lift associated with this trough should remain north of our area, though the GFS and ECMWF do bring some showers/storms into our eastern counties thanks to a shortwave moving through the Central Appalachians earlier Tuesday morning. If the trough is deeper, it could lead to higher coverage of showers/storms, or cloud cover at the least, which will limit our afternoon high temps. Beginning Wednesday afternoon, the trough has generally moved over the East Coast and upper level ridging builds in across much of the Central and Southern CONUS. The GFS tries to slide the southern extent of the trough axis through our area Wednesday night into Thursday morning, which would lead to some increased rain coverage; however, the ECMWF doesn't have near as deep of a trough axis, so the ridge is able to build in quicker and clear out the rain chances. I've kept mention for slight chance to chance PoPs for Thursday, but this could be lower if the GFS starts to trend more towards the ECMWF. Models are in pretty good agreement with 1000- 850mb thickness values increasing to 1436-1444m by Thursday afternoon. This could support afternoon high temperatures reaching the mid to upper 90s; however, the GFS still develops decent coverage of afternoon storms, which could limit heating. I've edged high temps up slightly to lean more towards the ECMWF, but haven't gone too extreme. It will likely be difficult to reach upper 90s with dewpoints being as high as they are. NAEFs highlights temps and geopotential heights in the 90th percentile, so a hedge warmer than the usual blends seems reasonable, which incidentally aligns fairly well with the National Blend Model. PWATs for much of the extended are nearing the top of the climatological values, so I'm keeping dewpoints in the mid to upper 70s for most locations in Central AL. Combining both of those factors, heat indices exceeding 105 is certainly a possibility; therefore, will increase the confidence in the HWO for heat impacts, especially on Thursday. The one uncertainty in all this is how much, or if any, convection develops in the afternoons. Thickness values decrease Friday and into the weekend as the center of the high pressure lifts northward into the Northeast US. Flow around the high will bring more southeasterly to southerly winds to Central AL, and both the GFS and ECMWF begin to develop the more typical diurnal pattern of thunderstorms for the weekend and into the first of next week. While heat indices will remain high, the higher rain coverage will add more uncertainty in regards to heat impacts. Therefore, will add a low confidence mention of heat into the HWO for Friday and wait to re-evaluate the weekend in coming days. 25/Owen && .AVIATION... 18Z TAF Discussion. Scattered showers and storms have developed, with most of the activity east of the I-65 corridor. Main terminals to be impacted over the next few hours will be BHM, ASN, and ANB. Activity at other terminals cannot be ruled out. Thunderstorms will produce frequent lightning, reduced vis, and gusty winds. Outside of thunderstorm activity, winds will be from the west to northwest at 8-12kts. Activity is diurnally driven and will dissipate with sunset, with winds becoming calm. 14 && .FIRE WEATHER... A ridge aloft will remain across the area through much of the week. However, isolated to scattered afternoon storms are possible with daytime heating each day. Very warm temperatures with triple digit heat indices will be the biggest issue for crews. Humidity values remain high, and there are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 92 72 92 73 / 20 20 10 40 20 Anniston 73 93 72 92 73 / 20 30 10 40 20 Birmingham 74 94 75 94 75 / 20 20 10 30 20 Tuscaloosa 75 96 75 96 75 / 10 20 10 20 20 Calera 74 93 73 93 74 / 10 20 10 30 20 Auburn 74 91 73 91 74 / 20 30 20 40 20 Montgomery 76 94 75 95 75 / 20 30 10 40 20 Troy 75 93 73 94 74 / 20 40 20 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory until 7 PM CDT this evening for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Chambers...Chilton...Coosa...Dallas...Elmore...Fayette... Greene...Hale...Jefferson...Lamar...Lee...Lowndes...Macon... Marengo...Marion...Montgomery...Perry...Pickens...Pike... Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Jun 25, 1:48 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 148 PM CDT Mon Jun 25 2018 ALZ011>015-017>050-262200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 148 PM CDT Mon Jun 25 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Strong storms this afternoon and evening could produce wind gusts up to 60mph across Central Alabama. Heat indices will reach or exceed 105 degrees for many locations in Central Alabama this afternoon; therefore, a heat advisory is in place from noon to 7pm this afternoon. Plan to limit outdoor activities and drink plenty of water during the afternoon hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices will approach or reach 105 degrees for many locations in Central Alabama each afternoon Tuesday through Friday. Plan to limit outdoor activities and drink plenty of water. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not anticipated at this time.
In the hours before
Special weather statement, Jun 25, 4:35 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
435 PM CDT MON JUN 25 2018
ALZ017-018-026-252200-
Etowah AL-St. Clair AL-Blount AL-
435 PM CDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLOUNT...ETOWAH AND
NORTHEASTERN ST. CLAIR COUNTIES UNTIL 500 PM CDT...
At 434 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Attalla, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Gadsden, Rainbow City, Oneonta, Attalla, Hokes Bluff, Glencoe,
Steele, Altoona, Snead, Susan Moore, Walnut Grove, Reece City,
Aurora, Ballplay, Gadsden Mall, Noccalula Falls, McLarty, Neely Henry
Lake, Southside and Alabama International Dragway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3410 8630 3417 8621 3413 8584 3411 8584
3413 8581 3412 8579 3410 8580 3408 8579
3395 8587 3394 8590 3391 8590 3391 8593
3392 8593 3392 8595 3389 8599 3387 8612
3392 8647 3418 8640 3418 8638
TIME...MOT...LOC 2134Z 272DEG 34KT 3400 8611Special weather statement, Jun 25, 5:19 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Birmingham AL 519 PM CDT MON JUN 25 2018 ALZ046-049-252245- Pike AL-Bullock AL- 519 PM CDT MON JUN 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIKE AND SOUTHWESTERN BULLOCK COUNTIES UNTIL 545 PM CDT... At 519 PM CDT, Doppler radar was tracking a strong thunderstorm over Beans Crossroads, or 11 miles southwest of Union Springs, moving southeast at 5 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Linwood, Beans Crossroads, China Grove, Sandfield, Simsville, High Ridge and Perote. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3204 8600 3217 8583 3196 8562 3182 8589 TIME...MOT...LOC 2219Z 329DEG 5KT 3201 8584
Special weather statement, Jun 25, 5:28 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
528 PM CDT MON JUN 25 2018
ALZ037-038-252315-
Tallapoosa AL-Chambers AL-
528 PM CDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TALLAPOOSA AND
SOUTHWESTERN CHAMBERS COUNTIES UNTIL 615 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm over
Camp Hill, moving southeast at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Dadeville, Camp Hill, Waverly, Sturkie, Ridge Grove, Still Waters
Resort, West Chambers, Southern Lake Martin and Blue Creek Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3282 8538 3273 8557 3274 8557 3273 8558
3273 8561 3271 8561 3271 8568 3270 8568
3270 8570 3266 8570 3261 8580 3274 8588
3292 8557
TIME...MOT...LOC 2227Z 295DEG 12KT 3280 8570Special weather statement, Jun 25, 5:36 PM CDT, 42 minutes before
Special Weather Statement National Weather Service Birmingham AL 536 PM CDT MON JUN 25 2018 ALZ037-043-252300- Tallapoosa AL-Elmore AL- 536 PM CDT MON JUN 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELMORE AND SOUTH CENTRAL TALLAPOOSA COUNTIES UNTIL 600 PM CDT... At 536 PM CDT, Doppler radar was tracking a strong thunderstorm near Eclectic, or 8 miles east of Wetumpka, moving southeast at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wetumpka, Tallassee, Eclectic, Emerald Mountain, Martin Dam, Southern Lake Martin, Blue Ridge, Ware, Claud, Yates Dam, Reeltown and Yates Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3256 8621 3274 8589 3260 8578 3242 8607 TIME...MOT...LOC 2236Z 295DEG 12KT 3258 8606
Special weather statement, Jun 25, 5:46 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
546 PM CDT MON JUN 25 2018
ALZ046-050-252330-
Bullock AL-Barbour AL-
546 PM CDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BULLOCK AND NORTHWESTERN
BARBOUR COUNTIES UNTIL 630 PM CDT...
At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midway, moving southeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Midway, Pickett, Aberfoil, Spring Hill, Comer, Barbour County Public
Lake Dam, Boot Hill, Tanyard, Three Notch, Perote and Mount Andrew.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3181 8567 3184 8567 3185 8568 3188 8566
3188 8575 3192 8579 3197 8579 3197 8585
3199 8587 3223 8548 3220 8543 3215 8543
3215 8536 3209 8528 3180 8566
TIME...MOT...LOC 2246Z 312DEG 17KT 3207 8558
**!Special weather statement, Jun 25, 6:01 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
601 PM CDT MON JUN 25 2018
ALZ047-252330-
Lee AL-
601 PM CDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEE COUNTY UNTIL 630 PM
CDT...
At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beauregard, or near Opelika, moving southeast at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Auburn, Opelika, Beulah, Beauregard, Bleecker, Beans Mill, Griffen
Mill, Marvyn and Chewacla State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3247 8524 3247 8533 3242 8533 3241 8534
3247 8544 3250 8544 3250 8548 3252 8552
3275 8520 3274 8513 3257 8508
TIME...MOT...LOC 2259Z 315DEG 5KT 3260 8532The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 4:40 AM CDT | Heat Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Chambers and 27 more | 14 hr |
| Jun 25, 1:21 PM CDT | Special Weather Statement | BMX | St. Clair | 24 min |
| Jun 25, 1:23 PM CDT | Special Weather Statement | BMX | Cherokee | 37 min |
| Jun 25, 1:39 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 36 min |
| Jun 25, 2:28 PM CDT | Special Weather Statement | BMX | Calhoun | 32 min |
| Jun 25, 2:31 PM CDT | Special Weather Statement | BMX | Shelby | 29 min |
| Jun 25, 2:46 PM CDT | Special Weather Statement | BMX | Calhoun | 29 min |
| Jun 25, 2:49 PM CDT | Special Weather Statement | BMX | Marshall | 26 min |
| Jun 25, 2:51 PM CDT | Special Weather Statement | BMX | Cleburne | 54 min |
| Jun 25, 3:35 PM CDT | Special Weather Statement | BMX | Randolph | 55 min |
| Jun 25, 4:35 PM CDT | Special Weather Statement | BMX | Etowah | 25 min |
| Jun 25, 5:19 PM CDT | Special Weather Statement | BMX | Bullock | 26 min |
| Jun 25, 5:28 PM CDT | Special Weather Statement | BMX | Tallapoosa | 47 min |
| Jun 25, 5:36 PM CDT | Special Weather Statement | BMX | Elmore | 24 min |
| Jun 25, 5:46 PM CDT | Special Weather Statement | BMX | Bullock | 44 min |
| Jun 25, 6:01 PM CDT | Special Weather Statement | BMX | Lee | 29 min |
| Jun 25, 6:24 PM CDT | Special Weather Statement | BMX | Macon | 36 min |
| Jun 25, 6:39 PM CDT | Special Weather Statement | BMX | Russell | 21 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.